Arizona, 2008Flash Flood and Damaging Wind in Arizona, August 25, 2008
August 25, 2008 · NWS TWC · 3 events in 2 counties and zones
Abundant moisture moved into Southeast Arizona as a result of a Gulf Surge from Tropical Storm Julio. Locally heavy rainfall and isolated severe thunderstorms occurred across Pima and Southwest Pinal County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture moved into Southeast Arizona as a result of a Gulf Surge from Tropical Storm Julio. Locally heavy rainfall and isolated severe thunderstorms occurred across Pima and Southwest Pinal County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 25, 9:00 AM MST, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 25, 9:00 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST MON AUG 25 2008
.SYNOPSIS...MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA
TODAY...RESULTING IN BETTER THUNDERSTORM CHANCES TODAY AND TUESDAY.
THE INCREASED MOISTURE WILL ALSO RESULT IN LOWER DAYTIME HIGH
TEMPERATURES. SOME DRYING WILL TAKE PLACE LATER THIS WEEK INTO NEXT
WEEKEND...RESULTING IN LESSER CHANCES OF STORMS... AND WARMER
DAYTIME TEMPERATURES.
&&
.DISCUSSION...ACTIVE WEATHER PATTERN FOR SOUTHEAST ARIZONA THIS
MORNING. WEVE SEEN QUITE A SURGE OF MOISTURE FROM THE GULF OF
CALIFORNIA MOVE IN OVERNIGHT AS A RESULT OF TS JULIO NOW OVER THE
CENTRAL BAJA PENINSULA. DEWPOINTS ARE RUNNING ABOUT 10 DEGREES
HIGHER THAN 24 HOURS AGO FROM TUCSON WESTWARD WITH LITTLE CHANGE IN
MUCH OF COCHISE/GRAHAM/GREENLEE COUNTIES WHERE INCREASED MOISTURE
HAS NOT QUITE MADE IT. THIS MOISTURE IS CLEARLY DEPICTED IN THE 12Z
KTWC SOUNDING WHICH HAS PRECIPITABLE WATER VALUE OF 1.68 INCHES.
CURRENT VISIBLE SATELLITE AND RADAR IMAGERY DEPICT QUITE A BIT OF
CLOUDINESS THIS MORNING ACROSS MOST OF SOUTHEAST ARIZONA AND
ISOLATED LIGHT SHOWER ACTIVITY MAINLY ACROSS PIMA AND COCHISE
COUNTIES. THE SOUNDING REMAINS UNSTABLE AND EXPECT ENOUGH BREAKS IN
THE CLOUDS TODAY TO GENERATE CONSIDERABLY MORE CONVECTION LATER THIS
AFTERNOON GIVEN THE INCREASED LOWER LEVEL MOISTURE. STORM MOTIONS
WILL REMAIN TOWARD THE WEST AND WEST NORTHWEST AS THE EASTERLY
STEERING FLOW CONTINUES BETWEEN THE MID LEVEL HIGH OVER
COLORADO/UTAH AND TS JULIO WELL TO OUR SOUTH. WILL MAKE SOME MINOR
ADJUSTMENTS TO THE FIRST PERIOD TRENDS...LOWERING HIGH TEMPERATURES
A FEW DEGREES AND ADDING ISOLATED PRECIPITATION COVERAGE THIS
MORNING.
ABUNDANT LOW LEVEL MOISTURE IS EXPECTED TO REMAIN ACROSS SOUTHEAST
ARIZONA TUESDAY AND INTO WEDNESDAY AS WELL WITH THE 12Z NAM SHOWING
ANOTHER SURGE OF MOISTURE MOVING NORTH FROM THE GULF OF CALIFORNIA
TONIGHT. TS JULIO ITSELF IS NOT EXPECTED TO BE A MAJOR FACTOR IN OUR
WEATHER AS THE OFFICIAL NHC FORECAST SHOWS THE LOW LEVEL CENTER OF
JULIO WEAKENING ACROSS THE NORTHERN GULF OF CALIFORNIA THE NEXT
COUPLE OF DAYS. HOWEVER...SOME OF THE MODELS INCLUDING THE 12Z NAM
ARE DEPICTING MID LEVEL ENERGY BREAKING AWAY FROM THE LOWER LEVEL
REMNANTS OF TS JULIO TO MOVE INTO SONORA TUESDAY AND WEDNESDAY
RESULTING IN SOME DISTURBANCES ALOFT ROTATING INTO SOUTHERN ARIZONA
WHICH COULD AID CONVECTION. MEANWHILE...AN UPPER LEVEL TROUGH IS
FORECAST TO MOVE INTO WESTERN ARIZONA TONIGHT AND ACROSS ARIZONA
TUESDAY ALSO RESULTING IN A FAVORABLE SETUP FOR MORE ACTIVE
CONVECTION FOR SOUTHEAST ARIZONA TUESDAY.
MEDIUM RANGE GUIDANCE IS DEPICTING MID LEVEL RIDGING DEVELOPING TO
OUR NORTH LATER THIS WEEK. HOWEVER WITH EASTERLY FLOW REMAINING AND
MUCH OF THE INCREASED LOWER LEVEL MOISTURE IN PLACE WILL LIKELY NEED
TO BUMP UP POPS STARTING THURSDAY AND CONTINUING INTO THIS WEEKEND
WITH THE AFTERNOON PACKAGE.
&&
.AVIATION...EXPECT INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING...AND AGAIN ON TUESDAY. EAST TO SOUTHEAST
WIND OF 10 TO 15 KNOTS WILL CONTINUE THROUGH THE DAY WITH GUSTY AND
ERRATIC WINDS NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 25, 12:47 PM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1247 PM MST MON AUG 25 2008
AZZ019-030-035-261200-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
1247 PM MST MON AUG 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME. HOWEVER...SCATTERED
SHOWERS AND THUNDERSTORMS WILL BRING LOCALLY HEAVY DOWNPOURS TO
THE AREA THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED RAINFALL CAN BE EXPECTED THE NEXT FEW DAYS AS THE AREA
EXPERIENCES THE AFFECTS OF TROPICAL STORM JULIO SPINNING OVER THE
GULF OF CALIFORNIA. THE MAIN IMPACT WILL BE FROM RUNOFF IN TO THE
SOUTH TO NORTH FLOWING STREAMS ACROSS COCHISE COUNTY AS VERY HEAVY
RAINFALL CAN BE EXPECTED SOUTH OF THE INTERNATIONAL BORDER TUESDAY
AND WEDNESDAY. IMPROVING WEATHER CAN BE EXPECTED BY FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ029-031>034-261200-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1247 PM MST MON AUG 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS AN INCREASING THREAT OF FLASH FLOODING THIS AFTERNOON AND
TONIGHT ACROSS PARTS OF SOUTHEAST ARIZONA. ALTHOUGH THE AREA
REMAINED WELL NORTH OF TROPICAL STORM JULIO CENTERED OVER THE
CENTRAL BAJA PENINSULA THIS MORNING...ENOUGH MOISTURE HAD ALREADY
MOVED IN TO THE AREA TO SUPPORT WIDESPREAD RAINFALL. THIS MOISTURE
COMBINED WITH AN UNSTABLE AIRMASS WILL LEAD TO SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINFALL THAT COULD LEAD TO FLASH
FLOODING AND AS WELL AS MORE PROLONGED URBAN STREET FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE AFFECTS OF TROPICAL STORM JULIO WILL CONTINUE TO IMPACT THE
REGION THROUGH AT LEAST WEDNESDAY WITH RAINFALL OFF AND ON DURING
THE PERIOD. SOME HEAVY RAINFALL WILL BE POSSIBLE WITH SMALL
STREAM AND WASH FLOODING THE MAIN CONCERN THE NEXT COUPLE OF DAYS.
PERSONS IN SOUTHEAST ARIZONA SHOULD CONTINUE TO MONITOR THE
WEATHER FOR POSSIBLE WATCHES AND WARNINGS TUESDAY AND WEDNESDAY.
IMPROVING WEATHER CONDITIONS CAN BE ANTICIPATED THURSDAY AND FRIDAY
AS THE AFFECTS OF DISSIPATING TROPICAL SYSTEM JULIO DIMINISH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Event by event
1 lightning, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Pima
- When
- August 25, 1:03 PM MST
- Where
- Pima County, 2.5 mi E of Tucson
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 32.228, -110.887
Lightning struck a building at Rincon/University High Schools blowing apart several cinder blocks and strewing them across a patio.
Flash Flood, Pima
- When
- August 25, 2:50 PM MST to 3:30 PM MST
- Where
- Pima County, 4.17 mi NE of Haivana Nakya to 4.83 mi SSW of Comobabi
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.050, -111.680
Law enforcement reported washes flowing along Indian Road 35. The road was impassable.
Thunderstorm Wind, Pinal
- When
- August 25, 3:15 PM MST
- Where
- Pinal County, 0.58 mi W of Vaivo Vo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.720, -111.930
Roof damage occurred to three homes.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Idaho, August 25, 20081 death · $5.0 million · 54 kt wind · 3 events
- Flash Flood in Arizona, August 25, 20081 death · $50,000 · 1 event
- Flash Flooding and Hail in California, August 25, 20081 death · $10,000 · 0.88 in hail · 3 events
- Flash Flood and Hail in Arizona, August 25, 2008$2.0 million · 1.75 in hail · 3 events
- Damaging Wind in Arizona, August 25, 2008$1.0 million · 58 kt wind · 1 event
- Tornadoes and Damaging Wind in Alabama, August 25, 2008$155,000 · EF1 · 3 events
- Damaging Wind in California, August 25, 2008$500,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Colorado, August 25 to 26, 2008$75,000 · 1 in hail · 5 events
- Flash Flooding in South Carolina, August 25, 2008$40,000 · 2 events
- Damaging Wind in Georgia, August 25, 2008$25,000 · 50 kt wind · 4 events
- Flash Flooding in Tennessee, August 25, 2008$20,000 · 7 events
- Flash Flooding in Alabama, August 25, 2008$22,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124885, 122445, 122446.